Wisconsin, 2008

Damaging Wind in Wisconsin, July 25, 2008

July 25, 2008 · NWS MKX · 1 event in 1 county or zone

A few thunderstorms popped up during the period of peak heating in the afternoon, and one managed to pulse to severe limits and generate damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A few thunderstorms popped up during the period of peak heating in the afternoon, and one managed to pulse to severe limits and generate damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 25, 2:05 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 25, 2:05 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
305 PM CDT FRI JUL 25 2008

.DISCUSSION...FORECAST FOCUS ON RESOLVING STRENGTH AND TIMING OF
SHORT WAVES IN SWIFT UPPER WESTERLY FLOW AS RELATES TO CHANCY
PRECIPITATION.

.TONIGHT...POTENT SHORTWAVE TROUGH/VORTICITY MAXIMUM OVER NORTHERN
MINNESOTA HELPING SUPPORT CURRENT CONVECTION OVER NORTHWEST
WISCONSIN INTO EAST CENTRAL MINNESOTA...ALONG SURFACE COLD FRONT.
THIS BOUNDARY IS EXPECTED TO SHIFT SOUTHEAST THIS EVENING ACROSS
SOUTHERN WISCONSIN. LOCAL HIGH RESOLUTION WRF MODEL WITH LAPS
INITIAL FIELDS DEPICTING SCATTERED CONVECTION FORMING ALONG AND
AHEAD OF THE FRONT THIS EVENING ACROSS THE AREA. AREA RUC FORECAST
SOUNDINGS SHOW EXPECTED MEAN LAYER CAPES ONLY AROUND 1000 J/KG...A
REFLECTION OF THE LOW STRATUS DECK LIMITING THE INSTABILITY. THIS
DECK SHOULD CONTINUE TO SLOWLY ERODE THROUGH THE EARLY EVENING
HOURS. DEEP LAYER 0-6KM SHEAR VALUES EXPECTED TO BE FROM 30 TO 35
KNOTS.

HOWEVER...BULK OF VORTICITY ADVECTION AND SUBSEQUENT SYNOPTIC LIFT
REMAINS NORTH OF THE AREA THIS EVENING...AND COOLING EVENING
TEMPERATURES HELP LOW LEVELS STABILIZE TO INCREASE MEAN LAYER
CONVECTIVE INHIBITION. SO...AN ISOLATED SEVERE STORM IS
POSSIBLE...BUT AM NOT EXPECTING ANYTHING WIDESPREAD.

COLD FRONT MOVES SOUTH OF THE AREA AFTER MIDNIGHT. WILL LEAVE A
SMALL CHANCE POP IN THE FAR SOUTHEAST COUNTIES FOR ANY LINGERING
ACTIVITY. WEAK COLD AIR ADVECTION BEHIND THE FRONT WITH LOWER DEW
POINTS SHOULD PREVENT FOG FORMATION.

.SHORT TERM...SATURDAY THROUGH SUNDAY...WEATHER PATTERN DOMINATED
BY NORTHWEST UPPER WIND FLOW DURING THIS PERIOD. SURFACE HIGH
PRESSURE AND DRY MIDDLE LEVELS OF THE ATMOSPHERE KEEP CWA
PRECIPITATION FREE SATURDAY AND EARLY SATURDAY NIGHT. THEN
NAM/GFS/ECMWF PROGS...WHILE SHOWING PRECIPITATION POSSIBLE LATE
SATURDAY NIGHT INTO SUNDAY...BEGIN TO BREAK DOWN AND DIVERGE IN
AMOUNT OF PRECIPITATION GENERATED FOR CWA. GFS/ECMWF PROGS BRING
LIGHT QPF AMOUNTS SOLUTIONS WHILE NAM MORE ROBUST ON OVERALL
AMOUNTS. SLUG OF PRECIPITATION DOES LOOK GOOD ESPECIALLY ON SUNDAY
GIVEN DECENT 310K ISENTROPIC LIFT BY PROGS. PRECIPITABLE WATER
VALUES BRIEFLY RISE TO AROUND 1.5 INCHES IN RAPIDLY RETURN LOW
LEVEL FLOW FROM SOUTH. DECIDED TO GO WITH A BLEND OF NAM AND GFS
QPF...EXPANDING CHANCY PRECIPITATION TO INCLUDE ALL OF CWA WITH
SLIGHTLY HIGHER RAIN CHANCES FOR THE SOUTHWEST PORTIONS OF CWA.

.LONG TERM...MONDAY THROUGH THURSDAY...GFS/NAM/ECMWF PROGS HAVE
NOSE OF WEAK HIGH PRESSURE RAPIDLY MOVING ACROSS CWA MONDAY. THIS
ALLOWS WARM AIR ADVECTION TO SET UP OVER REGION MONDAY NIGHT WITH
THE GFS DEPICTING A DECENT SHORT WAVE WITH ACCOMPANYING LOW
PRESSURE PASSING ACROSS THE GREAT LAKES. THIS MOVEMENT MORE IN
LINE WITH ECMWF SO WILL RETURN CHANCY PRECIPITATION TO CWA SOONER
THAN PREVIOUS FORECAST LATE MONDAY NIGHT AND LINGER INTO TUESDAY.
SOME EVIDENCE THAT THE TUESDAY NIGHT/WEDNESDAY TIME PERIOD MAY NOW
BE DRY BUT ECMWF LINGERS PRECIPITATION SO HAVE DECIDED TO KEEP
MENTION OF CHANCY PRECIPITATION IN FORECAST FOR NOW. STILL NO
CLEAR CUT EVIDENCE OF A BIG WARM UP TEMPERATURE WISE DURING THIS
PERIOD MAINLY DUE TO LACK OF PERSISTENT DEEP SOUTHWEST FLOW...SO
GUIDANCE TEMPERATURES GENERALLY IN THE BALL PARK.

&&

.AVIATION...LOW STRATUS DECK OVER THE AREA SLOWLY TRYING TO MIX
OUT...THOUGH STRATUS BEING REPLACED WITH BROKEN CUMULUS CLOUDS. WILL
CONTINUE TO CARRY THE MVFR CEILINGS UNTIL EARLY EVENING...WHEN VFR
BROKEN CEILINGS SHOULD PREVAIL. MAY SEE SCATTERING OUT OF CUMULUS
FROM TIME TO TIME.

TIMING OF CONVECTION THROUGH THE TAF SITES GENERALLY BETWEEN 00Z AND
06Z SATURDAY...THOUGH TOUGH TO PINPOINT. WILL JUST MENTION CB SUFFIX
IN CLOUD GROUP IN TAFS FOR NOW. NOT EXPECTING FOG TO FORM WITH WEAK
COLD AIR ADVECTION AND DRIER DEW POINTS LATER TONIGHT. VFR
CONDITIONS ARE THEN EXPECTED THROUGH 00Z SUNDAY AFTER THE FRONTAL
PASSAGE.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...17/ZAJDEL
AVIATION/MARINE...08/WOOD
Hazardous weather outlook, Jul 25, 4:30 PM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
530 PM CDT FRI JUL 25 2008

WIZ046-047-051-052-056>060-062>072-261015-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
530 PM CDT FRI JUL 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING MAINLY NORTH AND
WEST OF MADISON. THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS
EVENING ACROSS THE REST OF SOUTHERN WISCONSIN...LINGERING IN THE FAR
SOUTHEAST COUNTIES AFTER MIDNIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS ALL OF SOUTHERN WISCONSIN. DAMAGING WINDS AND
LARGE HAIL ARE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE SATURDAY NIGHT ACROSS
PORTIONS OF SOUTH CENTRAL WISCONSIN. THERE IS A CHANCE OF
THUNDERSTORMS SUNDAY...AND AGAIN MONDAY NIGHT THROUGH WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

LMZ643>646-261015-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
530 PM CDT FRI JUL 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING...LINGERING AFTER
MIDNIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
NEARSHORE WATERS. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN
HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY...AND AGAIN TUESDAY
THROUGH WEDNESDAY NIGHT.

WOOD
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jul 25, 5:08 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
608 PM CDT FRI JUL 25 2008

WIZ046-047-051-052-056>060-062>072-260115-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
608 PM CDT FRI JUL 25 2008

...SEVERE THUNDERSTORM WATCH NUMBER 751 IS IN EFFECT UNTIL 11 PM
CDT FOR MARQUETTE...SAUK...IOWA...DANE...AND COLUMBIA COUNTIES...

AT 605 PM CDT...THE NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED AN AREA OF THUNDERSTORMS MOVING INTO SOUTHERN WISCONSIN
FROM THE WEST. THESE CELLS ARE TRAVELING SLOWLY TO THE SOUTHEAST
AT 15 TO 20 MPH. THE CURRENT STORM MOTION WOULD BRING THE STORMS
IN VERNON AND MONROE COUNTIES INTO WESTERN SAUK COUNTY AROUND 8
PM.

IF THESE STORMS CAN MAINTAIN THEIR INTENSITY...THEY HAVE THE
POTENTIAL OF PRODUCING HAIL TO THE SIZE OF PENNIES AND WIND GUSTS
IN EXCESS OF 60 MPH. IN ADDITION...THE SLOW STORM MOTION COULD
PRODUCE SOME LOCALLY HEAVY RAINFALL.

THOSE PEOPLE IN THE WATCH COUNTIES SHOULD STAY TUNED FOR UPDATES
AS THESE STORMS EVOLVE AND MOVE TO THE SOUTHEAST.

FRANKS
Special weather statement, Jul 25, 6:02 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
702 PM CDT FRI JUL 25 2008

WIZ046-047-056-057-062-063-067-068-260215-
MARQUETTE-GREEN LAKE-SAUK-COLUMBIA-IOWA-DANE-LAFAYETTE-GREEN-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...BARABOO...PORTAGE...
WISCONSIN DELLS...DODGEVILLE...MADISON...DARLINGTON...MONROE
702 PM CDT FRI JUL 25 2008

...SEVERE THUNDERSTORM WATCH NUMBER 751 IS IN EFFECT UNTIL 11 PM
CDT FOR MARQUETTE...SAUK...IOWA...DANE...AND COLUMBIA COUNTIES...

AT 700 PM CDT...THE NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF THUNDERSTORMS MOVING ACROSS SOUTHERN WISCONSIN. THESE
CELLS ARE TRAVELING SLOWLY TO THE SOUTH SOUTHEAST AT 15 TO 20 MPH.
THE CURRENT STORM MOTION WOULD BRING THE STORMS IN
VERNON...CRAWFORD...AND RICHLAND COUNTIES INTO NORTHWESTERN IOWA
COUNTY AND SOUTHWESTERN SAUK COUNTY AROUND 800 PM.

IF THESE STORMS CAN MAINTAIN OR INCREASE IN INTENSITY...THEY HAVE
THE POTENTIAL OF PRODUCING HAIL TO THE SIZE OF PENNIES AND WIND
GUSTS AROUND 60 MPH. IN ADDITION...THE SLOW STORM MOTION COULD
PRODUCE SOME LOCALLY HEAVY RAINFALL. HOWEVER...THERE HAS BEEN A
GRADUAL WEAKENING TREND WITH THESE STORMS.

THOSE PEOPLE IN THE WATCH COUNTIES SHOULD STAY TUNED FOR UPDATES
AS THESE STORMS EVOLVE AND MOVE TO THE SOUTHEAST.

FRANKS
Special weather statement, Jul 25, 6:45 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
745 PM CDT FRI JUL 25 2008

WIZ046-056-057-062-063-067-068-260200-
MARQUETTE-SAUK-COLUMBIA-IOWA-DANE-LAFAYETTE-GREEN-
INCLUDING THE CITIES OF...MONTELLO...BARABOO...PORTAGE...
WISCONSIN DELLS...DODGEVILLE...MADISON...DARLINGTON...MONROE
745 PM CDT FRI JUL 25 2008

...SEVERE THUNDERSTORM WATCH NUMBER 751 IS IN EFFECT UNTIL 11 PM
CDT FOR MARQUETTE...SAUK...IOWA...DANE...AND COLUMBIA COUNTIES...

AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG TO SEVERE THUNDERSTORMS CENTERED NEAR AVOCA.
THIS CLUSTER OF THUNDERSTORMS WAS MOVING SOUTHEAST AT ABOUT 20 MPH.

IF THE THUNDERSTORMS MAINTAIN THEIR CURRENT PACE...THEY WOULD HIT
THE DODGEVILLE AND RIDGEWAY AREAS AROUND 815 PM CDT...THE MINERAL
POINT AREA AROUND 830 PM CDT...AND THE BLANCHARDVILLE AREA AND
YELLOWSTONE LAKE STATE PARK AROUND 845 PM CDT.

PEOPLE IN IOWA...SOUTHWEST DANE...GREEN...AND LAFAYETTE COUNTIES
SHOULD BE ALERT FOR CHANGING WEATHER CONDITIONS THIS EVENING AND
MOVE INDOORS IF THUNDERSTORMS APPROACH.

LAMERS

The radar

The La Crosse radar (KARX), 91 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Iowa

When
July 25, 6:45 PM CST
Where
Iowa County, 3 mi ENE of Avoca
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
43.197, -90.465

Powerful thunderstorm winds toppled large trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120324.